Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 68, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 10, 1997, 4:43 PM CDT for Polk County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1997, 4:43 PM CDT (21:43 UTC)
- Expired
- Jul 10, 1997, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 102144 FFWSGF MOC167-110115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 443 PM CDT THU JUL 10 1997 * FLASH FLOOD WARNING FOR POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 815 PM CDT * SOME AREAS OR STREAMS AFFECTED WILKINSON BRANCH CREEK LINDLEY CREEK BRUSH CREEK AND OTHER CREEKS WITH LOW WATER CROSSINGS * CAUSE AND EFFECT STATIONARY THUNDERSTORMS OVER FAR NORTHEAST POLK COUNTY HAVE PRODUCED 2 TO 3 INCHES OF RAIN IN THE PAST HOUR. * FORECAST CONDITIONS THE STORMS ARE FORECAST TO MOVE NORTH OUT OF POLK COUNTY SHORTLY AFTER 5 PM BUT RUNOFF WILL CONTINUE TO EFFECT CREEKS AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:49 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 10, 2:49 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION ...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT THU JUL 10 1997 ONCE AGAIN...FOCUS IS ON TSTM AND RESULTANT HVY RAINS. AFTER IN-HOUSE DISCUSSION...AND COORD WITH ICT/EAX/STL WILL ISSE FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS ALONG AND WEST OF A WARSAW TO DALLAS TO MARSHFIELD TO GAINESVLLLE LINE. SFC FRONT LOCATED FROM JUST S OF MKC TO JUST E OF SGF. TO THE WEST OF THE FRONT DEW PTS IN THE MID 70S AND WITH BOUNDARY SETTING OF TSTMS...HVY RAIN THE MAIN THREAT. ALSO GETTING SOME PULSE SVR AS WELL. THINKING STORMS IN MY CWA TO BE MOSTLY DIURNAL AND DECREASE AFTER DARK...THUS REASON FOR FFW UNTIL MIDNIGHT. THINK MOST INTENSE STORMS WILL SHIFT INTO CNTRL/NCNTRL KS WHERE SATELLITE SHOWS WELL DEFINED OUTFLOW BOUNDARY FROM NEBRASKA MORNING MCS AND LI DOWN TO -12. MODELS DO HAVE 50H VORT MAX LIFTING NE ACROSS WRN KS TONIGHT. THIS SHOULD KEEP STORMS GOING MOST OF THE NIGHT IN WRN/CNTRL KS..PER DISC WITH NWSO WICHITA. NGM SFC MOIST CONVERGENCE PROGS HAVE DONE WELL LATELY AND WILL FOLLOW. NGM KEEPS MOST PERSISTENT COVERGENCE OVR CNTRL INTO ECNTRL KS THRU 06Z AND THIS SEEMS REASONABLE. ALSO NGM/ETA GRIDS SHOW THETE E RIDGE SHIFTING WEST INTO CNTRL/WRN KS TONIGHT. FOR LATER PDS...SEE LITTLE CHANGE AS BOUNDARY REMAINS IN SW MO PROVIDING FOCUS FOR MOSTLY DIURNAL TSTM ACTIVITY. LOOKS LIKE BEST CHC FOR ANY LONG LIVED MCS TYPE STORMS WILL BE TO OUR NORTHWEST CLOSER TO NRN PLAINS STORM. MY THOUGHTS..(STL - SAW WRKZFP AND THEY LOOK FINE) FFW FOR JLN/SGF AND SE KS UNTIL MIDNIGHT. OVERNIGHT...PTLY CLDY. LOW 70. UNO/VIH HAVE 30 POP THIS EVENING THEN PTLY CLDY. LOWS UPR 60S. CCF SGF TB 069/087 069/087 069 06644 JLN TB 071/089 071/089 071 06644 /RIDDLE
In the hours before
Special weather statement, Jul 10, 1:00 PM CDT, 3 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 10 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... AT MIDDAY...A WEAK COLD FRONT EXTENDED FROM NEAR KANSAS CITY TO WARSAW TO NEAR LEBANON THEN TO WEST PLAINS. THE AIRMASS WEST OF THIS FRONT WAS VERY MOIST AND UNSTABLE WHILE EAST OF THE FRONT SLIGHTLY LOWER DEW POINTS HAVE MOVED IN. WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND LAST INTO EARLY EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHWEST MISSOURI...ALONG AND WEST OF A WARSAW TO CAMDENTON TO LEBANON TO WEST PLAINS LINE...AND OVER ALL OF EXTREME SOUTHEAST KANSAS...INCLUDING THE CITIES OF COLUMBUS...PITTSBURG ...AND FORT SCOTT. THE MAIN THREAT WITH ANY THUNDERSTORM THAT DOES FORM WILL BE BRIEF VERY HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR. IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH. LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING. RIDDLE
Special weather statement, Jul 10, 1:38 PM CDT, 3 hours 5 minutes before
KSZ073-097-101-102345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 138 PM CDT THU JUL 10 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 395 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... CHEROKEE BOURBON CRAWFORD THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS. THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND UNSTABLE. BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH CENTRAL KANSAS OUT OF NEBRASKA. THIS WILL CAUSE THUNDERSTORMS TO INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS FOR THE LATEST INFORMATION. RIDDLE
Special weather statement, Jul 10, 1:45 PM CDT, 2 hours 58 minutes before
KSZ073-097-101-102345- SPECIAL WEATHER STATEMENT ...CORRECTION TO WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 PM CDT THU JUL 10 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 393 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... CHEROKEE BOURBON CRAWFORD THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS. THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND UNSTABLE. BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH CENTRAL KANSAS OUT OF NEBRASKA. THIS WILL CAUSE THUNDERSTORMS TO INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS FOR THE LATEST INFORMATION. RIDDLE
Special weather statement, Jul 10, 1:47 PM CDT, 2 hours 56 minutes before
KSZ073-097-101-102345- SPECIAL WEATHER STATEMENT ...CORRECTION TO WATCH NUMBER NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 PM CDT THU JUL 10 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 393 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... CHEROKEE BOURBON CRAWFORD THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS. THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND UNSTABLE. BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH CENTRAL KANSAS OUT OF NEBRASKA. THIS WILL CAUSE THUNDERSTORMS TO INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS FOR THE LATEST INFORMATION. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Jul 10, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| Jul 10, 4:12 PM CDT | Flash Flood Warning | SGF | Dallas, Hickory | 4 hr |
| Jul 10, 4:20 PM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.